Idaho, 2013Flash Flooding in Idaho, September 12, 2013
September 12, 2013 · NWS BOI · 3 events in 2 counties and zones
An expansive upper low situated across Eastern Nevada fed moisture northward into Idaho where intense convection spurred flash flooding across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An expansive upper low situated across Eastern Nevada fed moisture northward into Idaho where intense convection spurred flash flooding across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 12, 1:55 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 12, 1:55 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
255 PM MDT THU SEP 12 2013
.SHORT TERM...THUNDERSTORMS DEVELOPING RAPIDLY IN IDAHO SOUTH OF THE
SNAKE BASIN THIS AFTERNOON. AT 220 PM MDT KCBX RADAR SHOWED SEVERAL
STORMS PRODUCING HEAVY RAIN. STORMS WERE ALSO MOVING RELATIVELY
SLOWLY FROM EAST TO WEST...AND WITH AN EXTREMELY MOIST AIR MASS IN
PLACE DUE TO MONSOON FLOW ALL THE WAY FROM EASTERN MEXICO...STORMS
MAY PRODUCE FLASH FLOODING IN GULCHES AND STEEP TERRAIN AND/OR NEAR
BURN SCARS. WE HAVE THEREFORE ISSUED A FLASH FLOOD WATCH FOR THE
ENTIRE AREA SOUTH OF THE SNAKE BASIN UNTIL MIDNIGHT. THROUGH FRIDAY
AND SATURDAY EXPECT A GRADUAL DECREASE IN MOISTURE AS AN UPPER LOW
MOVES SLOWLY NORTH THROUGH EASTERN NEVADA INTO SOUTHEASTERN IDAHO
AND THEN OUT. DRIER AIR WILL THEN COME IN FROM THE SOUTHWEST.
LITTLE CHANGE IN TEMPERATURES THROUGH SATURDAY.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. WEAK UPPER LEVEL RIDGE
WEAKENS AS A MUCH STRONGER UPPER LEVEL LOW DEVELOPS OFF THE NORTHERN
CA AND OREGON COAST. A SHORT WAVE TROUGH WITH A COLD FRONT EMBEDDED
WITH THE UPPER LOW MOVES NORTHEAST ACROSS THE PACIFIC NORTHWEST AND
INTERACTS WITH THE MOISTURE ALREADY IN PLACE FROM THE REMNANTS OF
THE PREVIOUS LOW PRESSURE SYSTEM. THIS WILL INCREASE THE CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA SUNDAY AFTERNOON
AND EVENING. UPPER LEVEL LOW REMAINS JUST OFF THE NORTHWEST COAST
THROUGH WEDNESDAY CONTINUING THE CHANCES OF PRECIPITATION IN THE
NORTHERN ZONES ESPECIALLY IN THE MOUNTAINS. AFTER WEDNESDAY...THE
UPPER LOW MOVES NORTHEAST INTO CANADA AND THE FLOW TURNS
NORTHWESTERLY FOR MUCH COOLER TEMPERATURES /5-10 DEGREES BELOW
NORMAL/. THIS PATTERN LOOKS TO REMAIN INTO THE WEEKEND.
&&
.AVIATION...VFR. SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SW IDAHO
TODAY...MAINLY SOUTHEAST OF A KBNO-KMYL LINE PRODUCING HEAVY RAIN
THROUGH THIS EVENING. THE STRONGEST STORMS WILL BE ALONG THE
IDAHO/NEVADA BORDER. LIGHT SURFACE WINDS EXPECTED. WINDS ALOFT EAST
TO SOUTHEAST AT 15-25KT AT 10K FT MSL.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT IDZ015-029-030.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...LC
LONG TERM....JDS/WH
AVIATION.....JDS
Hazardous weather outlook, Sep 12, 5:04 AM MST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
604 AM MDT THU SEP 12 2013
IDZ011>016-028>030-033-131215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-
604 AM MDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND WEST CENTRAL IDAHO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS TODAY WILL PRODUCE BRIEF HEAVY RAIN.
THOSE WITH INTERSESTS NEAR RECENT BURN SCARS...ESPECIALLY THOSE
THAT HAVE RECENTLY FLOWED...SHOULD PAY ATTENTION TO WEATHER
CONDITIONS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ061>064-131215-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
604 AM MDT THU SEP 12 2013 /504 AM PDT THU SEP 12 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 12, 4:55 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
555 PM MDT THU SEP 12 2013
IDZ014-015-130100-
OWYHEE ID-ELMORE ID-
555 PM MDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN ELMORE COUNTY IN SOUTHWEST IDAHO...
AND NORTH CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...
UNTIL 700 PM MDT.
AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRAND VIEW...MOVING WEST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THE THUNDERSTORM WILL BE NEAR...
HINTON RESERVOIR AND C J STRIKE DAM AROUND 555 PM MDT...
GRAND VIEW AROUND 600 PM MDT...
OREANA AROUND 700 PM MDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4284 11640 4312 11636 4306 11595 4288 11595
TIME...MOT...LOC 2355Z 092DEG 8KT 4297 11608
BW
Special weather statement, Sep 12, 4:59 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
559 PM MDT THU SEP 12 2013
IDZ013-014-016-130100-
GOODING ID-ELMORE ID-
559 PM MDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GOODING COUNTY IN SOUTH CENTRAL IDAHO...
AND SOUTHEASTERN ELMORE COUNTY IN SOUTHWEST IDAHO...
UNTIL 700 PM MDT.
AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF GLENNS FERRY...MOVING WEST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THE THUNDERSTORM WILL BE NEAR...
WHITE ARROW HOT SPRING AROUND 600 PM MDT...
KING HILL AROUND 635 PM MDT...
BLAIR TRAIL RESERVOIR AND GLENNS FERRY AROUND 700 PM MDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4289 11538 4314 11544 4317 11498 4296 11490
TIME...MOT...LOC 2359Z 080DEG 11KT 4306 11506
BW
Special weather statement, Sep 12, 5:11 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
611 PM MDT THU SEP 12 2013
IDZ011>014-033-130115-
ADA ID-VALLEY ID-BOISE ID-WASHINGTON ID-GEM ID-
611 PM MDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL ADA COUNTY IN SOUTHWEST IDAHO...
CENTRAL GEM COUNTY IN SOUTHWEST IDAHO...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST IDAHO...
WEST CENTRAL BOISE COUNTY IN WEST CENTRAL IDAHO...
AND SOUTHWESTERN VALLEY COUNTY IN WEST CENTRAL IDAHO...
UNTIL 715 PM MDT.
AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF OLA
TO 10 MILES SOUTH OF HORSESHOE BEND...AND MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THE THUNDERSTORMS WILL BE NEAR...
BANKS AND BIG EDDY AROUND 610 PM MDT...
HORSESHOE BEND AND GARDENA AROUND 625 PM MDT...
OLA AROUND 655 PM MDT...
SWEET AROUND 705 PM MDT...
MONTOUR AROUND 710 PM MDT...
SQUAW BUTTE AROUND 715 PM MDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4422 11608 4380 11605 4375 11642 4419 11644
TIME...MOT...LOC 0011Z 081DEG 7KT 4419 11616 4378 11616
BW
Local storm report, Sep 12, 5:29 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
629 PM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 2 SE GARDENA 43.96N 116.18W
09/12/2013 E0.75 INCH BOISE ID TRAINED SPOTTER
SPOTTER REPORTED THUNDERSTORM WITH VERY HEAVY
RAIN...RAINFALL RATE OF 0.75 INCHES IN 20 MINUTES TIME
PERIOD...FREQUENT LIGHTNING.
&&
WHEWKOLocal storm report, Sep 12, 5:43 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
643 PM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HEAVY RAIN 3 NE HORSESHOE BEND 43.94N 116.15W
09/12/2013 M0.71 INCH BOISE ID NWS EMPLOYEE
SPOTTER REPORTED THUNDERSTORMS WITH HEAVY RAIN...RAINFALL
RATE MEASURED 0.71 INCHES IN 30 MINUTES. NEARBY CREEK IS
RUNNING MUDDY...CREEK UP 1 FOOT.
&&
WHEWKOFlash Flood, Owyhee
- When
- September 12, 6:10 PM MST to 6:40 PM MST
- Where
- Owyhee County, 5.46 mi SSW of Grandview to 5.92 mi SSW of Grandview
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.910, -116.150
Spotter reported heavy rainfall ranging from 0.75 to 1.50 inches. Flash flooding occurred near Grandview on Highway 78 and some homes near Grandview experienced flooding.
Flash Flood, Elmore
- When
- September 12, 6:13 PM MST to 6:30 PM MST
- Where
- Elmore County, 2.56 mi SW of Dixie to 2.81 mi SW of Dixie
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 43.290, -115.480
A mud slide was reported at mile post 114 between Praire Road and Anderson Dam Road on U.S. Highway 20.
Flash Flood, Owyhee
- When
- September 12, 8:45 PM MST to 9:45 PM MST
- Where
- Owyhee County, 4.28 mi SE of Oreana to 3.74 mi SSE of Oreana
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.000, -116.330
Water was running in Castle Creek at Oreana for the first time this year and was overflowing from a ditch and was running across the driveway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 12 to 13, 2013$10 million · 5 events
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Damaging Winds in Pennsylvania, September 12, 2013$296,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds in Maryland, September 12, 2013$14,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478541, 478544, 478543.